Kansas, 2011Hail and Damaging Winds in Kansas, June 20, 2011
June 20, 2011 · NWS GLD · 12 events in 3 counties and zones
A small cluster of thunderstorms moved northeast across Wallace and Logan counties around sunrise and produced a swath of damaging wind and base ball sized hail. Trees, grain bins and utility poles suffered significant damage in a narrow path from southern Wallace county northeast toward the Oakley area in northeast Logan county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $553,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms moved northeast across Wallace and Logan counties around sunrise and produced a swath of damaging wind and base ball sized hail. Trees, grain bins and utility poles suffered significant damage in a narrow path from southern Wallace county northeast toward the Oakley area in northeast Logan county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:45 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 20, 1:45 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM MDT MON JUN 20 2011
.DISCUSSION...
241 AM MDT MON JUN 20 2011
0345Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH SLOWLY MOVING TO
THE EAST ACROSS THE FOUR CORNERS AREA...WITH RUC PV ANALYSIS
INDICATING DYNAMIC TROPOPAUSE PRESSURES HIGHER THAN H45 AT THE BASE
OF THE TROUGH. AT THE SFC..FRONTAL ZONE WAS DRAPED ACROSS SOUTHERN
CWA...WITH WESTERN HALF GRADUALLY ADVANCING TO THE SOUTH AS A COLD
FRONT.
THUNDERSTORM THREATS...PRECIP CHANCES AND AMOUNTS AND STRONG WIND POTENTIAL
FOR TODAY AND TONIGHT WILL BE PRIMARY FORECAST CONCERNS FOR THE
PERIOD.
TODAY/TONIGHT...AFOREMENTIONED STRONG H5 TROUGH WILL MOVE ACROSS THE CWA
THROUGH THE DAY...PROVIDING FAIRLY WIDESPREAD FORCING FOR ASCENT
ACROSS MUCH OF THE AREA THROUGH THE DAY. THINK THERE WILL BE TWO
MAIN AREAS FOR PRECIPITATION DEVELOPMENT DURING THE DAY...ONE ACROSS
THE WEST ALONG BACK HALF OF THE SYSTEM WHERE LOW LEVEL
FRONTOGENESIS...DIV Q FORCING FOR ASCENT AND PV ADVECTION WILL BE
MAXIMIZED. THE SECOND WILL BE ALONG SFC FRONTAL ZONE AND SFC LOW.
THIS SECOND AREA MAY TAKE A BIT LONGER TO GET GOING AS VERY WARM
AIRMASS OBSERVED AT DDC WILL SHIFT NORTH AHEAD OF THE LOW DURING THE
MORNING AND MAY PROVIDE ENOUGH CINH TO LIMIT ANY DEVELOPMENT DURING
THE MORNING HOURS...BUT AS H5 LOW SHIFTS EAST AND TEMPS ALOFT COOL
EXPECT TO SEE THUNDERSTORMS DEVELOP ALONG SFC FRONT AS WELL. GIVEN
THE POTENTIAL INSTABILITY AND STRONG SPEED SHEAR ASSOCIATED WITH
TROUGH WOULD NOT BE SURPRISED TO SEE SOME ORGANIZED/SEVERE STORMS
DEVELOP IN THIS AREA AND WILL HAVE TO KEEP AN EYE ON THINGS. ALONG
WITH THE THREAT FOR SEVERE WEATHER...WITH A FAIRLY PROLONGED PERIOD
OF FORCING ON BACKSIDE OF SYSTEM...PWS OVER 1.25 AND MIXING RATIOS
IN EXCESS OF 10 G/KG ADVECTING AROUND SYSTEM AND FEEDING INTO AREA
OF STRONG LOW LEVEL FRONTOGENESIS...THINK SOME LOCALLY HEAVY RAINFALL
DEFINITELY POSSIBLE AND WITH OVERNIGHT HEAVY RAIN HAVING OCCURRED IN
THE NORTHERN CWA...THINK THERE MAY BE A FLOODING THREAT TODAY. WHILE
NEW NAM AND RUC SEEM TO BE SHIFTING THE FOCUS FURTHER EAST...AM
GOING TO STICK WITH MORE WESTERLY SOLUTIONS WHICH HAS STRONG SUPPORT
FROM ENSEMBLE DATA. WHILE HEAVY PRECIP AMOUNTS POSSIBLE ACROSS A
DECENT PORTION OF THE AREA...WILL LIMIT FLASH FLOOD WATCH TO AREA
WHERE ENSEMBLES SUGGEST HEAVIEST PRECIP MOST LIKELY...AND ACROSS
NORTHERN CWA WHERE SOME AREAS RECEIVED HEAVY RAIN THE NIGHT BEFORE.
WINDS WILL ALSO BE A MAJOR CONCERN...ESPECIALLY IN THE LATE
AFTERNOON AND EVENING AS SFC LOW GRADUALLY LIFTS TO THE NORTH ACROSS
EASTERN CWA...RESULTING IN TIGHT PRESSURE GRADIENT ACROSS THE WEST.
FLOW ALOFT INCREASES TO 40-50KTS IN THE 0-1KM LAYER WITH A AREA OF
60KT AT ABOUT 1KM AGL DURING THE EVENING. GFS A LITTLE WEAKER WITH
WINDS ALOFT BUT STILL SHOWS FAIRLY IMPRESSIVE WINDS ALOFT THROUGH THE
AFTERNOON AND EVENING. GIVEN THE UNUSUALLY STRONG TROUGH THAT WILL
BE MOVING OVER THE AREA...AM CONSIDERING A HIGH WIND HIGHLIGHT OF
SOME SORT. WHILE CONFIDENCE IS HIGH ENOUGH FOR A WATCH...HAVE
CONCERNS THAT WINDS WILL BEGIN BY 20Z ACROSS WESTERN CWA AND WOULD
BE A FIRST PERIOD EVENT WHICH IS OUTSIDE VALID WATCH TIMES. WHILE
MODELS GENERALLY AGREE THAT STRONG TROUGH WILL IMPACT THE AREA
TODAY...SOMEWHAT SURPRISED BY ALL THE LARGE SPREAD IN SOLUTIONS WITH
RESPECT TO SFC LOW POSITION AND RESULTING WIND SPEEDS. WITH FRONT
ALREADY WELL TO THE SOUTH OF CURRENT MODEL SOLUTIONS...CONFIDENCE IN
WARNING POTENTIAL FURTHER LOWERED. CURRENTLY THINK BEST COURSE OF
ACTION WILL BE ISSUING A WIND ADVISORY FOR THE BACK SIDE OF THE
SYSTEM THROUGH TOMORROW NIGHT. COULD MAKE AN ARGUMENT FOR THE WHOLE
AREA...BUT FOR NOW WILL JUST GO WHERE CONFIDENCE IS HIGHEST.
TUESDAY-TUESDAY NIGHT...WHILE GENERAL AGREEMENT OF OPERATIONAL
MODELS IS THAT H5 UPPER LOW WILL BE TO THE EAST OF THE AREA WITH
BULK OF THE ASCENT STAYING TO THE EAST...HOWEVER AM A LITTLE
CONCERNED THAT A SYSTEM THIS STRONG WILL BE A SLOW MOVER...A CONCERN
THAT ALSO SEEMS TO BE SUPPORTED BY THE SREF ENSEMBLE MEMBERS. AS
SUCH...DOES NOT SEEM TO BE OUT OF THE QUESTION FOR A FEW LINGERING
MORNING SHOWERS. HOWEVER AS H5 LOW CONTINUES TO SHIFT TO THE EAST
SUBSIDENCE WILL OVERSPREAD THE AREA BRINGING AN END TO THE PRECIP
THREAT BY THE AFTERNOON. COULD SEE ANOTHER PERIOD OF LOW END
ADVISORY WINDS DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AS
WINDS ALOFT REMAIN QUITE STRONG ON THE BACKSIDE OF THE H7 LOW WHICH
WILL BE CENTERED OVER EASTERN NEBRASKA. WITH POTENTIAL FOR HIGH
WINDS IN THE FIRST TWO PERIODS WILL HOLD OFF ISSUING ANYTHING FOR
THIS TIME PERIOD...BUT WILL BE WORTH MONITORING.
WEDNESDAY-THURSDAY...SHORTWAVE RIDGE WILL BUILD OVER THE AREA
THROUGH THE PERIOD. SUBSIDENCE ASSOCIATED WITH FEATURE ALONG WITH
AIRMASS RECOVERING FROM COOLER TEMPS BEHIND DEPARTING TROUGH WILL
LIKELY BRING DRY CONDITIONS TO THE AREA THROUGH THE PERIOD. WITH
HIGH PRESSURE SETTLING OVER THE AREA ON WEDNESDAY THINK KEEPING
TEMPS COOLER THAN NORMAL THE WAY TO GO THROUGH THE DAY. WHILE SFC
HIGH SHIFTS TO THE EAST ON THURSDAY AND H85 TEMPS CLIMB INTO THE
20-25C RANGE...HAVE CONCERNS ABOUT A STRONG WARM UP GIVEN THE LIGHT
EAST SOUTHEASTERLY SFC FLOW. THINK THIS MIGHT HOLD TEMPS BACK A
LITTLE...ESPECIALLY IN THE EAST WHERE AIR WILL BE FLOWING FROM AREA
BEHIND DEPARTING STRONG TROUGH.
JRM
&&
.AVIATION...
1055 PM MDT SUN JUN 19 2011
FOR THE 06Z TAFS...VERY COMPLICATED AND ACTIVE FORECAST PERIOD.
INITIAL PROBLEM WILL CEILINGS AND THUNDERSTORM CHANCES. UPSLOPE
WINDS HAVE CAUSED MVFR CEILINGS TO DEVELOP. WITH CONTINUED UPSLOPE
AND PRECIPITATION DEVELOPING...WIDESPREAD IFR TO LIFR CEILINGS
EXPECTED TO DEVELOP AND CONTINUE THROUGH MOST OF THE PERIOD. BEST
THUNDERSTORM CHANCES INITIALLY WILL BE NEAR KMCK WITH AN OUTSIDE
CHANCE AT KGLD BY LATER ON TONIGHT. AFTER 12Z...WIDESPREAD
PRECIPITATION WILL DEVELOP MVFR VISIBILITIES ON TOP OF THE LOW
CEILINGS. WILLS CONTINUE INCREASE AND BECOME MORE GUSTY AS THE
PERIOD PROGRESSES WITH THE HIGHEST SPEEDS AND GUSTS EXPECTED NEAR
THE LAST QUARTER OF THE TAF VALID TIME.
BULLER
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE
TONIGHT FOR KSZ001.
WIND ADVISORY FROM 3 PM MDT /4 PM CDT/ THIS AFTERNOON TO 6 AM
MDT /7 AM CDT/ TUESDAY FOR KSZ001-013-014-027>029-041-042.
NE...FLASH FLOOD WATCH FROM 6 AM MDT /7 AM CDT/ THIS MORNING THROUGH
THIS EVENING FOR NEZ079-080.
CO...FLASH FLOOD WATCH FROM 6 AM MDT THIS MORNING THROUGH THIS
EVENING FOR COZ090.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM MDT TUESDAY FOR
COZ090>092.
&&Hazardous weather outlook, Jun 20, 2:30 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MDT MON JUN 20 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
330 AM MDT MON JUN 20 2011 /430 AM CDT MON JUN 20 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY BRINGING THE
POTENTIAL FOR WIDESPREAD PRECIPITATION. SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THE MORNING AND EARLY AFTERNOON HOURS...WITH
POTENTIAL DECREASING IN THE EVENING. LARGE HAIL WILL BE THE
PRIMARY THREAT WITH ANY STORM THAT FORMS. THERE IS ALSO A SMALL
THREAT FOR TORNADOES IN VICINITY OF THE SURFACE LOW...MAINLY EAST
OF A MCCOOK TO GOVE LINE.
LOCALLY HEAVY RAIN FALL IS POSSIBLE THROUGH THE EVENING HOURS AND
MAY CREATE A FEW AREAS OF FLASH FLOODING. AT THIS TIME THE
GREATEST THREAT FOR FLASH FLOODING IS ACROSS THE NORTHWEST PORTION
OF THE AREA...WHERE A FLASH FLOOD WATCH IS IN EFFECT. STRONG WINDS
WILL SPREAD ACROSS MUCH OF THE AREA IN THE AFTERNOON AND EVENING.
WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCE FOR THUNDERSTORMS WILL RETURN TO THE AREA THIS WEEKEND.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND EARLY THIS AFTERNOON.
JRM
In the hours before
Local storm report, Jun 19, 10:32 PM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1132 PM MDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST WRAY 40.08N 102.23W
06/19/2011 E60 MPH YUMA CO NWS EMPLOYEE
&&
024Local storm report, Jun 19, 11:56 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1256 AM MDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TORNADO 10 N BENKELMAN 40.20N 101.54W
06/19/2011 DUNDY NE STORM CHASER
TORNADO LASTED FOR 3 MINUTES. MULTIPLE SIGHTINGS OF THIS
SAME TORNADO.
0547 PM TORNADO 8 N BENKELMAN 40.17N 101.54W
06/19/2011 DUNDY NE STORM CHASER
TORNADO WAS IN AN OPEN FIELD AND LASTED 4 MINUTES.
0604 PM TORNADO 13 NNE BENKELMAN 40.23N 101.44W
06/19/2011 DUNDY NE STORM CHASER
0640 PM TORNADO 6 S PALISADE 40.25N 101.11W
06/19/2011 HITCHCOCK NE TRAINED SPOTTER
0720 PM TORNADO 7 NNW MCCOOK 40.30N 100.65W
06/19/2011 RED WILLOW NE STORM CHASER
MULTIPLE TORNADOES REPORTED
0757 PM TORNADO INDIANOLA 40.23N 100.42W
06/19/2011 RED WILLOW NE STORM CHASER
MULTIPLE TORNADOES REPORTED
0818 PM HAIL CLARKVILLE 40.38N 102.62W
06/19/2011 E1.00 INCH YUMA CO TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL COVERING THE GROUND. LITTLE WIND
AT THIS TIME.
0840 PM HAIL 8 N WAUNETA 40.41N 102.25W
06/19/2011 E1.75 INCH YUMA CO PUBLIC
1048 PM HAIL YUMA 40.12N 102.72W
06/19/2011 E1.00 INCH YUMA CO EMERGENCY MNGR
1120 PM TSTM WND GST WRAY 40.08N 102.23W
06/19/2011 E60.00 MPH YUMA CO NWS EMPLOYEE
&&
CJSThunderstorm Wind, Wallace
- When
- June 20, 4:00 AM MST to 4:25 AM MST
- Where
- Wallace County, 10.65 mi SSW of Sharon Spgs Arpt to 8.32 mi S of Wallace
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $488,000
- Reported by
- Law Enforcement
- Coordinates
- 38.701, -101.799
A small thunderstorm complex produced a long-swath of significant wind and hail damage across south-central into central Wallace county. The damage began near the Wallace-Greeley county border about 13 miles SSW of Sharon Springs, and continued to about 8 miles SSE of Wallace. Approximately 25 irrigation pivots were blown over, numerous grain bins were either damaged or destroyed, utility poles were broken, some outbuildings damaged and one semi-truck blown over. Some residences reported shingle damage and broken winds due to a combination of wind and hail.
Hail, Wallace
- When
- June 20, 4:25 AM MST
- Where
- Wallace County, 10.24 mi ESE of Sharon Spgs Arpt
- Measured
- 4.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -101.590
Hail, Logan
- When
- June 20, 6:00 AM CST
- Where
- Logan County, 2.82 mi N of Russell Spgs
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.960, -101.180
Observer reported hail was covering the ground.
Hail, Logan
- When
- June 20, 6:30 AM CST
- Where
- Logan County, 4.29 mi W of Oakley
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.130, -100.930
Hail, Logan
- When
- June 20, 6:30 AM CST
- Where
- Logan County, Oakley
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.130, -100.850
Thunderstorm Wind, Logan
- When
- June 20, 6:30 AM CST
- Where
- Logan County, Oakley
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Emergency Manager
- Coordinates
- 39.130, -100.850
A couple of traffic signs were blown down in town. Just south and west of the intersection of U.S. 83 and U.S. 40, an irrigation sprinkler was overturned, a grain bin was buckled in and loosened from its mounting, and about 10 utility poles were broken.
Hail, Logan
- When
- June 20, 6:33 AM CST
- Where
- Logan County, Oakley
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -100.850
Hail, Logan
- When
- June 20, 6:35 AM CST
- Where
- Logan County, Oakley
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.130, -100.850
Hail, Sheridan
- When
- June 20, 6:52 AM CST
- Where
- Sheridan County, 1.27 mi ENE of Angelus
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -100.650
Hail, Sheridan
- When
- June 20, 6:55 AM CST
- Where
- Sheridan County, 1.27 mi WNW of Angelus
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.190, -100.690
Hail, Sheridan
- When
- June 20, 7:02 AM CST
- Where
- Sheridan County, 4.87 mi S of Hoxie
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.280, -100.440
Hail, Sheridan
- When
- June 20, 7:15 AM CST
- Where
- Sheridan County, Tasco
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.350, -100.300
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $31 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2011$18 million · EF3 · 25 events
- Flash Flooding in South Dakota, June 20 to 21, 20112 deaths · 5 events
- Hail and Damaging Winds in South Carolina, June 20 to 22, 20111 death · 1 injured · $135,000 · 60 kt wind · 28 events
- Flash Flooding and Damaging Winds in Tennessee, June 20, 20111 death · $219,000 · 60 kt wind · 10 events
- Tornado and Hail in Texas, June 20 to 21, 20112 injured · $1.8 million · EF0 · 70 events
- Flood and Hail in Kansas, June 20, 2011$400,000 · 1.75 in hail · 98 events
- Excessive Heat in Louisiana, June 20, 20111 death · 1 event
- Tornadoes and Hail in Iowa, June 20 to 21, 2011$721,000 · EF1 · 25 events
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $280,000 · EF1 · 33 events
- Tornado and Flash Flood in Iowa, June 20, 20112 injured · $245,000 · EF0 · 15 events
- Flood in Missouri, June 20 to 23, 2011$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326137, 326116, 326106, 326109, 326110, 326118, 326107, 326108, 326111, 326113, 326112, 326428.